NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

What is a portable bladder scanner used for?

  1. ATaking a sterile sample of urine for culture without a catheter
  2. BChecking the urine for blood and protein
  3. CDetecting kidney stones
  4. DMeasuring how much urine is in the bladder without a catheter
2.Nursing fundamentalsHard

A runner collapses on a hot day with a temperature of 40.5 °C and confusion. Why will paracetamol (acetaminophen) not help much?

  1. AParacetamol needs a temperature below 37 °C to work
  2. BThe heat comes from failed heat loss, not a raised set point
  3. CParacetamol makes the body produce more heat
  4. DParacetamol only lowers temperature in children, not in adults
3.Infection control & patient safetyMedium

When should droplet precautions for a patient with Neisseria meningitidis usually be stopped?

  1. AAfter the fever has been gone for one hour
  2. BAs soon as the first dose of antibiotic has been given
  3. COnly after the patient is discharged
  4. DAfter 24 hours of effective antibiotic treatment
4.Infection control & patient safetyHard

A hospital will introduce new infusion pumps and wants to find out how the process could fail before any harm occurs. Which method fits best?

  1. AA morbidity and mortality meeting
  2. BRoot cause analysis (RCA) of the new pumps
  3. CFailure mode and effects analysis (FMEA)
  4. DAn incident report for each new pump
5.Prioritization & delegationMedium

During START triage at a mass-casualty scene, a victim can walk to the designated area when asked. Which category is the victim given?

  1. AGreen (minor)
  2. BBlack (expectant)
  3. CRed (immediate)
  4. DYellow (delayed)
6.Prioritization & delegationHard

Which finding after a laparoscopic cholecystectomy is expected and needs only reassurance and comfort measures?

  1. AIncreasing abdominal pain with a temperature of 39 °C
  2. BA heart rate of 125/min with a falling blood pressure
  3. CYellow skin with dark urine on the second day
  4. DRight shoulder pain from the gas used during surgery
7.Clinical nursingMedium

What should a patient starting oral iron tablets be told?

  1. AThe tablets will cause weight loss
  2. BTheir urine will turn bright green
  3. CTheir stools may turn dark or black
  4. DThey must take the tablets with strong tea
8.Clinical nursingHard

An older patient becomes acutely confused overnight, with fluctuating attention. What is the most likely cause to investigate first?

  1. ANormal ageing
  2. BDelirium caused by an underlying problem such as infection or medication
  3. CLack of interest in the surroundings
  4. DSudden onset of Alzheimer's disease
9.Lab values & electrolytesMedium

A patient on a heparin infusion has an aPTT below the target range on the protocol. What should the nurse do?

  1. AAdjust the rate as the protocol directs and recheck as scheduled
  2. BContinue the same rate and recheck the aPTT in a few days
  3. CStop the infusion and give protamine sulfate as quickly as possible
  4. DSwitch the infusion to oral warfarin without a prescription
10.Lab values & electrolytesHard

Two sets of blood cultures were taken from separate sites. Only one bottle in one set grows coagulase-negative staphylococci, and the patient has no line or implant. What is the most likely interpretation?

  1. AProof that the patient has infective endocarditis
  2. BCertain bloodstream infection needing treatment
  3. CInfection with a resistant organism such as MRSA
  4. DProbable skin contamination of the sample
11.PharmacologyMedium

A patient is starting lisinopril. Which rare but serious adverse effect should the nurse teach the patient to report immediately?

  1. AA harmless rash on the palms of the hands
  2. BDarker skin after exposure to sunlight
  3. CAn increase in appetite in the evening
  4. DSwelling of the lips, tongue or face
12.PharmacologyHard

A woman using the combined oral contraceptive pill starts carbamazepine for epilepsy. What is the main concern?

  1. ACarbamazepine toxicity because the pill strongly blocks its metabolism
  2. BContraceptive failure because the hormones are metabolised faster
  3. CNo concern, because the drugs do not interact
  4. DSevere hypoglycaemia from the combination
13.Med-surg: cardiovascular & respiratoryMedium

Which pneumonia severity score uses confusion, urea, respiratory rate, blood pressure and age?

  1. ANEWS2
  2. BWells score
  3. CCHA₂DS₂-VASc
  4. DCURB-65
14.Med-surg: cardiovascular & respiratoryHard

After positive end-expiratory pressure (PEEP) is increased on a ventilated patient, the blood pressure falls. What is the most likely reason?

  1. APEEP lowers the blood oxygen level
  2. BHigher chest pressure reduces venous return to the heart
  3. CPEEP causes immediate blood loss from the alveolar capillaries
  4. DPEEP directly weakens the heart muscle and its contraction
15.Med-surg: neuro, endocrine & renalMedium

A patient has radioactive iodine treatment for hyperthyroidism. Which advice is correct?

  1. AThere are no precautions, because the dose is tiny
  2. BStart breastfeeding again the next day
  3. CLimit close contact with children and pregnant women for a time
  4. DStay in strict isolation in hospital for several months
16.Med-surg: neuro, endocrine & renalHard

A woman with epilepsy who takes valproate says she is planning a pregnancy. Which response is most appropriate?

  1. ASuggest doubling the dose to protect the baby from seizures
  2. BReassure her that valproate is safe throughout pregnancy
  3. CAdvise not stopping it suddenly and urgent specialist review
  4. DTell her to stop taking the valproate completely from today
17.Med-surg: GI, perioperative & oncologyMedium

Which is a recognised risk of long-term proton pump inhibitor use?

  1. AHyperkalaemia
  2. BHypernatraemia
  3. CHypomagnesaemia
  4. DHypercalcaemia
18.Med-surg: GI, perioperative & oncologyHard

Using the adult rule of nines, what is the total burn area of the whole right arm plus the whole front of the trunk (both with partial-thickness burns)?

  1. A36%
  2. B18%
  3. C45%
  4. D27%
19.Maternity & obstetric nursingMedium

A woman at 39 weeks with a healthy pregnancy asks about walking in early labour. What is the best advice?

  1. AShe must stay in bed on her back for the whole labour
  2. BWalking will cause the cord to prolapse
  3. CUpright positions always make labour slower
  4. DWalking and upright positions can help progress
20.Maternity & obstetric nursingHard

A baby was stillborn at 38 weeks. Which nursing action is most appropriate?

  1. ARemove the baby quickly so the parents are not upset
  2. BTell the parents they can try for another baby soon
  3. CAvoid using the baby's name to prevent more grief
  4. DOffer the parents time to see and hold their baby
21.Pediatric nursingMedium

A child is receiving IV morphine. Which assessments are most important?

  1. APeak flow and inhaler technique
  2. BRespiratory rate and level of sedation
  3. CBlood glucose and urine ketones
  4. DHead circumference and fontanelle tension
22.Pediatric nursingHard

A conscious 3-year-old is choking on food and cannot cough, cry or speak. What should the nurse do?

  1. AGive the child water to swallow
  2. BDo a blind finger sweep of the mouth to hook out the piece of food
  3. CWait to see if the child coughs it up
  4. DGive back blows and then abdominal thrusts, and call for help
23.Mental health nursingMedium

A patient who has started chlorpromazine feels dizzy when she gets out of bed. What should the nurse teach her?

  1. ADrink a cup of strong coffee before getting out of bed each morning
  2. BGet up quickly to get the blood flowing to the brain
  3. CStop the medicine if the dizziness happens more than once
  4. DSit on the edge of the bed for a moment and then stand up slowly
24.Mental health nursingHard

Which patient has the highest risk of suicide?

  1. AA 72-year-old widowed man with alcohol dependence who has a gun at home and a plan
  2. BA 20-year-old student with exam stress who has no thoughts of suicide and good friends
  3. CA 30-year-old woman with mild anxiety who has a supportive family
  4. DA 45-year-old man with well-controlled hypertension who works full time
25.Nursing math & unit conversionsMedium
12345678910111222:40?12:40 PM10:40 AM10:40 PM9:40 PM

Practice exercise (made-up values, not clinical guidance). A dose is charted at 22:40 (24-hour clock). Which entry is the same time on the 12-hour clock? Click it.

22:40
  1. 112:40 PM
  2. 210:40 AM
  3. 310:40 PM
  4. 49:40 PM
26.Nursing math & unit conversionsHard
1½ tsp · 2/day · 5 d? × 50 mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 1½ tsp of an oral suspension twice a day for 5 days. The suspension comes in 50 mL bottles. Using 1 tsp = 5 mL, how many whole bottles N must be supplied so the course is complete?

1½ tsptwice a day5 days50 mL1 tsp = 5 mL
N =
27.Dosage calculationsMedium
2 g+ 9.2 mLV = ? mL

A vial contains 2 g of powder. The label says: add 9.2 mL of water for injection to give a total volume of 10 mL. The prescription is 400 mg. What volume V of the reconstituted solution do you give?

2 g+ 9.2 mL → 10 mL400 mg
V = mL
28.Dosage calculationsHard
10%stockwater = ? mL

You must prepare 250 mL of a 1% (w/v) solution from a 10% (w/v) stock solution. How much water W must be added to the stock?

C₁ = 10%C₂ = 1%V₂ = 250 mL
W = mL
29.IV infusion ratesMedium
1000 mL15 gtt/mL8 h? gtt/min

Infuse 1000 mL over 8 hours with a giving set of 15 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1000 mL8 h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
450 mL20 gtt/mL20 gtt/mint = ? h

A drip runs at 20 gtt/min through a set of 20 gtt/mL. There are 450 mL left in the bag. How many hours t until it is empty?

20 gtt/min20 gtt/mL450 mL
t = h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftwater240 mLjelly120 mLIV infusion60 mL/h × 12 hIV antibiotic1 × 50 mLurine325 mLurine425 mLurine400 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

water: 240 mLjelly: 120 mLIV infusion: 60 mL/h × 12 hIV antibiotic: 1 × 50 mL
I = mL
32.IV fluids & fluid balanceHard
500 mL300 mL infused125 mL/h15:00t = ? h

Practice exercise (made-up values, not clinical guidance). A 500 mL bag runs by pump at 125 mL/h. At 15:00, 300 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

500 mL300 mL infused125 mL/h
t = h
33.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 90% on supplemental oxygen, blood pressure 100/60 mmHg, pulse 130/min, alert, temperature 37.5 °C. What is the NEWS2 total score?

RR 18SpO₂ 90%O₂SBP 100HR 130AT 37.5 °C
NEWS2 =
34.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk

3Solutions

1.Nursing fundamentals

Answer: D · Measuring how much urine is in the bladder without a catheter

Why this is the answer

A bladder scanner uses ultrasound to estimate bladder volume, for example after a patient has voided. It helps detect retention and avoids unnecessary catheterisation.

Answer

D · Measuring how much urine is in the bladder without a catheter
2.Nursing fundamentals

Answer: B · The heat comes from failed heat loss, not a raised set point

Why this is the answer

In fever the hypothalamus raises the set point, and antipyretics lower it. In heatstroke the set point is normal but heat cannot be lost, so active cooling is needed.

Answer

B · The heat comes from failed heat loss, not a raised set point
3.Infection control & patient safety

Answer: D · After 24 hours of effective antibiotic treatment

Why this is the answer

After 24 hours of effective antibiotics, the patient is no longer considered infectious, so droplet precautions can stop according to local policy.

Answer

D · After 24 hours of effective antibiotic treatment
4.Infection control & patient safety

Answer: C · Failure mode and effects analysis (FMEA)

Why this is the answer

FMEA is a proactive method that looks at each step of a process, asks how it could fail and what the effect would be, and changes the process in advance. Root cause analysis is used after an event has happened.

Answer

C · Failure mode and effects analysis (FMEA)
5.Prioritization & delegation

Answer: A · Green (minor)

Why this is the answer

Victims who can walk are tagged green and directed away first. They are reassessed later, because some may have injuries that get worse.

Answer

A · Green (minor)
6.Prioritization & delegation

Answer: D · Right shoulder pain from the gas used during surgery

Why this is the answer

Gas used to inflate the abdomen irritates the diaphragm and causes referred shoulder pain, which settles in a day or two. Jaundice, fever with worsening pain and signs of shock suggest complications.

Answer

D · Right shoulder pain from the gas used during surgery
7.Clinical nursing

Answer: C · Their stools may turn dark or black

Why this is the answer

Oral iron commonly darkens the stool and can cause constipation or stomach upset. Tea and antacids reduce absorption, while vitamin C may increase it.

Answer

C · Their stools may turn dark or black
8.Clinical nursing

Answer: B · Delirium caused by an underlying problem such as infection or medication

Why this is the answer

Delirium develops over hours or days and fluctuates. Common causes are infection, drugs, dehydration, pain, constipation and urinary retention. Dementia develops slowly.

Answer

B · Delirium caused by an underlying problem such as infection or medication
9.Lab values & electrolytes

Answer: A · Adjust the rate as the protocol directs and recheck as scheduled

Why this is the answer

A subtherapeutic aPTT means the patient is not fully anticoagulated and is at risk of clot extension. Weight-based heparin protocols specify a bolus and/or rate increase and when to recheck. The nurse follows the protocol and documents the change.Checked against: Partial Thromboplastin Time (PTT) Test · MedlinePlus (NIH) (2026); Partial thromboplastin time (PTT) - Medical Encyclopedia · MedlinePlus (NIH) (2025)

Answer

A · Adjust the rate as the protocol directs and recheck as scheduled
10.Lab values & electrolytes

Answer: D · Probable skin contamination of the sample

Why this is the answer

Coagulase-negative staphylococci are common skin flora. Growth in only one of several bottles, without a catheter or implant, most often reflects contamination during collection. Good skin antisepsis reduces contamination, which can lead to unnecessary antibiotics.Checked against: Blood culture · MedlinePlus (NIH) (2025)

Answer

D · Probable skin contamination of the sample
11.Pharmacology

Answer: D · Swelling of the lips, tongue or face

Why this is the answer

ACE inhibitors can cause angioedema, which can obstruct the airway and needs emergency care. It is linked to raised bradykinin levels and can occur even after long use.

Answer

D · Swelling of the lips, tongue or face
12.Pharmacology

Answer: B · Contraceptive failure because the hormones are metabolised faster

Why this is the answer

Carbamazepine induces CYP3A4, speeding up the breakdown of oestrogen and progestogen. Contraceptive levels fall and pregnancy can occur, so another method is advised.

Answer

B · Contraceptive failure because the hormones are metabolised faster
13.Med-surg: cardiovascular & respiratory

Answer: D · CURB-65

Why this is the answer

CURB-65 gives one point each for Confusion, Urea >7 mmol/L, Respiratory rate ≥30/min, low Blood pressure (systolic <90 or diastolic ≤60 mmHg) and age ≥65. Higher scores mean higher mortality and the need for hospital or critical care.

Answer

D · CURB-65
14.Med-surg: cardiovascular & respiratory

Answer: B · Higher chest pressure reduces venous return to the heart

Why this is the answer

PEEP keeps alveoli open and improves oxygenation, but higher intrathoracic pressure impedes venous return, reducing preload and cardiac output, especially in hypovolaemic patients. The team may give fluid or adjust PEEP. High pressures also risk barotrauma.

Answer

B · Higher chest pressure reduces venous return to the heart
15.Med-surg: neuro, endocrine & renal

Answer: C · Limit close contact with children and pregnant women for a time

Why this is the answer

After radioiodine, patients are advised to limit close and prolonged contact, especially with young children and pregnant women, for a period set by the department. It is contraindicated in pregnancy and breastfeeding.

Answer

C · Limit close contact with children and pregnant women for a time
16.Med-surg: neuro, endocrine & renal

Answer: C · Advise not stopping it suddenly and urgent specialist review

Why this is the answer

Valproate is highly teratogenic (neural tube defects and neurodevelopmental problems), and its use in people who could become pregnant is tightly restricted. However, stopping antiseizure medication suddenly risks status epilepticus. Urgent specialist review to plan a safer alternative, plus folic acid supplementation, is needed.

Answer

C · Advise not stopping it suddenly and urgent specialist review
17.Med-surg: GI, perioperative & oncology

Answer: C · Hypomagnesaemia

Why this is the answer

Long-term PPIs are linked with low magnesium, C. difficile infection, fractures and B12 deficiency. The need for continuing treatment should be reviewed regularly.

Answer

C · Hypomagnesaemia
18.Med-surg: GI, perioperative & oncology

Answer: D · 27%

Why this is the answer

The whole arm is 9% and the front of the trunk 18%, giving 27% total body surface area. Superficial (redness only) areas would not be counted.

Answer

D · 27%
19.Maternity & obstetric nursing

Answer: D · Walking and upright positions can help progress

Why this is the answer

Upright positions and mobility in the first stage can shorten labour and reduce the need for epidurals. She can choose positions that feel comfortable.

Answer

D · Walking and upright positions can help progress
20.Maternity & obstetric nursing

Answer: D · Offer the parents time to see and hold their baby

Why this is the answer

Parents should be offered time with their baby, to name, hold and dress the baby if they wish, and keepsakes such as photographs, footprints or locks of hair. Their choices should be respected without pressure.

Answer

D · Offer the parents time to see and hold their baby
21.Pediatric nursing

Answer: B · Respiratory rate and level of sedation

Why this is the answer

Opioids can cause respiratory depression, usually preceded by increasing sedation. Respiratory rate, sedation score, oxygen saturation and pain are monitored regularly, and naloxone is kept available.

Answer

B · Respiratory rate and level of sedation
22.Pediatric nursing

Answer: D · Give back blows and then abdominal thrusts, and call for help

Why this is the answer

For a conscious child over 1 year with an ineffective cough, give up to 5 back blows, then up to 5 abdominal thrusts, and repeat. A blind finger sweep can push the object further in. If the child becomes unresponsive, start CPR.

Answer

D · Give back blows and then abdominal thrusts, and call for help
23.Mental health nursing

Answer: D · Sit on the edge of the bed for a moment and then stand up slowly

Why this is the answer

Many antipsychotics cause orthostatic hypotension through alpha-1 blockade. Rising slowly reduces dizziness and the risk of falls; the nurse also checks lying and standing blood pressure.

Answer

D · Sit on the edge of the bed for a moment and then stand up slowly
24.Mental health nursing

Answer: A · A 72-year-old widowed man with alcohol dependence who has a gun at home and a plan

Why this is the answer

Older age, male sex, being widowed, substance misuse, access to lethal means and a specific plan all raise suicide risk. Having several factors together greatly increases the overall risk.

Answer

A · A 72-year-old widowed man with alcohol dependence who has a gun at home and a plan
25.Nursing math & unit conversions

Answer: 10:40 PM

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

22 − 12 = 10 → PM

Answer

10:40 PM

Answer

10:40 PM
26.Nursing math & unit conversions

Answer: N = 2

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Total volume

7.5 mL × 2 × 5 = 75 mL

Bottles

75/50 = 1.5 → N = 2

Answer

N = 2
27.Dosage calculations

Answer: V = 2 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration after mixing

2000 mg/10 mL = 200 mg/mL

Volume

V = 400/200 = 2 mL

Answer

V = 2 mL
28.Dosage calculations

Answer: W = 225 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Volume of stock

V₁ = 1·250/10 = 25 mL

Water to add

W = 250 − 25 = 225 mL

Answer

W = 225 mL
29.IV infusion rates

Answer: R = 31 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

8·60 = 480 min

Drip rate

R = 1000·15/480 = 31.25 ≈ 31 gtt/min

Answer

R = 31 gtt/min

At the bedside you round to the nearest whole drop: 31 gtt/min.

30.IV infusion rates

Answer: t = 7.5 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

20·60/20 = 60 mL/h

Time left

t = 450/60 = 7.5 h

Answer

t = 7.5 h
31.IV fluids & fluid balance

Answer: I = 1130 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 240 + 120 = 360 mL
IV infusion: 60·12 = 720 mL
IV antibiotic: 1·50 = 50 mL
I = 1130 mL

Answer

I = 1130 mL
32.IV fluids & fluid balance

Answer: t = 1.6 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

500 − 300 = 200 mL

Time

t = 200/125 = 1.6 h

Answer

t = 1.6 h

That is about 1 h 36 min, so the bag runs out at about 16:36.

33.Clinical assessment scores

Answer: NEWS2 = 9

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 90% → 3
on oxygen → 2
SBP 100 mmHg → 2
HR 130/min → 2
alert (A) → 0
T 37.5 °C → 0

Add

NEWS2 = 0 + 3 + 2 + 2 + 2 + 0 + 0 = 9

Answer

NEWS2 = 9
34.Clinical assessment scores

Answer: moderate risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 15 + 20 + 0 + 0 = 35

Risk level

35 → moderate risk

Answer

moderate risk

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions